FDA OKs drug to treat hot flashes in menopausal women

FDA OKs drug to treat hot flashes in menopausal women
Clinical trials also showed some protection against bone loss; blood clots are a risk

(HealthDay)—Pfizer Inc. says it has gained U.S. approval for a drug designed to treat menopause-related hot flashes and potentially prevent osteoporosis in postmenopausal women who have a uterus.

The United States is the first country to approve the once-a-day tablet called Duavee (conjugated estrogens/bazedoxifene), according to Pfizer. When prescribed just for the prevention of osteoporosis in , use of Duavee should only be considered for women at significant risk, and non-estrogen medication should be considered first, the drug maker advised.

The U.S. Food and Drug Administration's approval was based on phase 3 clinical trials that included generally healthy, postmenopausal women with a uterus. One study found that women taking the drug had 74 percent fewer moderate-to-severe after 12 weeks of treatment, compared with a 47 percent reduction among women who took a placebo, Pfizer said in a news release.

In other trials, women who took Duavee showed increased levels of in the hip and lumbar spine after one and two years of treatment, while women in the placebo group had decreased levels, the drug company said.

Common side effects of Duavee include muscle spasms, nausea, diarrhea, upset stomach, abdominal pain, throat pain, dizziness and neck pain, according to Pfizer.

Pfizer said that Duavee should not be used by women who: have or have had ; are allergic to any of its ingredients; have unusual vaginal bleeding; have or have had certain cancers (e.g. uterine or breast), liver problems, or bleeding disorders; or are pregnant, may become pregnant or are breast-feeding.

Estrogen and drugs like bazedoxifene can increase the risk of blood clots. Women should talk with their doctor about how long to stay on Duavee, Pfizer said.

One expert said should weigh their options carefully before choosing to take the .

"Duavee should be used with caution, and only for the shortest time possible," said Dr. Jennifer Wu, an ob/gyn with Lenox Hill Hospital in New York City. "No hormone replacement is intended for the long term."

"Uterine cancer may still be a risk when using the estrogen," Wu added. "Longer term studies are needed."

More information: The U.S. Office on Women's Health has more about menopause.

add to favorites email to friend print save as pdf

Related Stories

Estrogen helps keep joint pain at bay after hysterectomy

Mar 20, 2013

Estrogen therapy can help keep joint pain at bay after menopause for women who have had a hysterectomy. Joint pain was modestly, but significantly, lower in women who took estrogen alone than in women who took placebo in ...

Recommended for you

FDA approves hard-to-abuse narcotic painkiller

12 hours ago

(HealthDay)—A new formulation of a powerful narcotic painkiller that discourages potential abusers from snorting or injecting the drug has been approved by the U.S. Food and Drug Administration.

Race affects opioid selection for cancer pain

12 hours ago

(HealthDay)—Racial disparities exist in the type of opioid prescribed for cancer pain, according to a study published online July 21 in the Journal of Clinical Oncology.

FDA approves tough-to-abuse formulation of oxycodone

13 hours ago

(HealthDay)—Targiniq ER (oxycodone hydrochloride and naloxone hydrochloride extended release) has been approved by the U.S. Food and Drug Administration as a long-term, around-the-clock treatment for severe ...

Tough-to-abuse formulation of oxycodone approved

13 hours ago

(HealthDay)—Targiniq ER (oxycodone hydrochloride and naloxone hydrochloride extended release) has been approved by the U.S. Food and Drug Administration as a long-term, around-the-clock treatment for severe pain when other ...

EU regulator: Morning-after pill OK for all women

Jul 24, 2014

(AP)—A commonly used morning-after pill is suitable for use by heavier women, the European Medicines Agency said Thursday after a review of the evidence sparked by the French manufacturer's declaration that the drugs didn't ...

Physicians warned about counterfeit medical devices

Jul 24, 2014

(HealthDay)—Physicians should be aware of the prevalence and serious consequences associated with use of counterfeit medical devices, according to a letter to the editor published online July 20 in Lasers in ...

User comments